Monitor the health of your community here

Overdose Signs of Zyrtec

“Dry as a bone, red as a beet, hot as a hare, mad as a hatter, and blind as a bat” is an old saying that emergency room doctors used to describe patients who had taken excessive quantities of antihistamines. Fortunately, Zyrtec, also known as cetirizine, belongs to a newer class of antihistamines that produce far less dramatic signs of overdose. Small, accidental overdoses can usually be managed at home, but you should contact your doctor or local poison control center for guidance. If you or your loved one has ingested more than three times the normal therapeutic daily dose, don’t hesitate to call paramedics.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.

Drowsiness

Extreme drowsiness is the most common sign of cetirizine overdose in adults. In the manufacturer’s insert found in packages of Zyrtec, Pfizer Inc. describes an adult who became deeply sedated after taking 150mg of the drug (15 times the recommended daily dose); the individual showed no other signs of overdose, and results of blood work showed no abnormalities 2. Drowsiness may be even more extreme in young children; parents should contact their local poison control center immediately if their child becomes unresponsive or if they suspect the child ingested Zyrtec-D, an adult formulation that contains pseudoephedrine. Pseudoephedrine is a decongestant additive that may be fatal when taken in large doses by children under the age of 12.

Restlessness, Nervousness and Irritability

What Are the Dangers of Mucinex for Children?

Learn More

A child who ingests excessive quantities of cetirizine may become restless and irritable before extreme drowsiness sets in. In a 1997 case study that appeared in the “Journal of Allergy and Clinical Immunology,” an 18-month-old boy who accidentally ingested more than 50 times the prescribed dose was given ipecac syrup and admitted to the hospital for observation. He reportedly “became slightly agitated, excitedly running around the ward in a lively manner” for approximately 2 hours.

Other Signs

Dizziness, nausea, and dry mouth have also been reported in rare instances of cetirizine overdose. Cardiac arrhythmias, such as:

  • irregular heartbeat
  • palpitations
  • may occur with overdose of Zyrtec-D
  • but these symptoms are most likely due to excessive intake of pseudoephedrine
  • not cetirizine
The Wrap Up
  • “Dry as a bone, red as a beet, hot as a hare, mad as a hatter, and blind as a bat” is an old saying that emergency room doctors used to describe patients who had taken excessive quantities of antihistamines.
  • In the manufacturer’s insert found in packages of Zyrtec, Pfizer Inc. describes an adult who became deeply sedated after taking 150mg of the drug ; the individual showed no other signs of overdose, and results of blood work showed no abnormalities.
  • Drowsiness may be even more extreme in young children; parents should contact their local poison control center immediately if their child becomes unresponsive or if they suspect the child ingested Zyrtec-D, an adult formulation that contains pseudoephedrine.
×